Hail, Craighead
- When
- March 1, 5:50 PM CST to 6:05 PM CST
- Where
- Craighead County, 0.93 mi NW of Valley View to (Jbr)jonesboro Muni
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 35.788, -90.743
Nickel size hail fell throughout Jonesboro.
A strong low-level jet combined with a weak upper-level disturbance and some surface-based instability to produce scattered thunderstorms across eastern Arkansas. A few of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong low-level jet combined with a weak upper-level disturbance and some surface-based instability to produce scattered thunderstorms across eastern Arkansas. A few of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 1, 5:40 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 540 PM CST Sun Mar 1 2020 .UPDATE... See the 00z aviation discussion. && .PREV DISCUSSION... /issued 259 PM CST Sun Mar 1 2020/ DISCUSSION... Strong southerly winds have allowed for a warm day to occur across the Mid-South. Temperatures have climbed into the mid 60s to lower 70s across the area. Clouds are quickly beginning to spread in from the west ahead of a weak shortwave. Expect showers to begin developing soon. This will begin the first of several rounds of rainfall that is expected over the Mid-South over the next 72 to 90 hours. Tonight...models are really showing convection blossoming this evening as a 50-60 KT low-level jet moves into the area and will be combined with warm air advection. There is some instability with CAPE values between 500-1000 J/kg. Thus, some thunderstorms could become strong to severe. The main threats would be gusty winds and large hail. The convection will push east by Monday morning as the low level jet moves out of the area. Expect a possible lull in activity through much of Monday before the next round of rainfall begins by late Monday afternoon. The atmosphere should be recovered from the morning rainfall by late afternoon Monday as a cold front sinks south into the Mid- South. Convection will begin developing along the front. The convection will expand across the area into the evening hours as a low level jet strengthens. CAPE values will again be between 500-1000 J/kg which may be enough to allow some storms to become strong to severe. Large hail and damaging winds would be the main threats. The front will sink south on Tuesday. A lull in activity will occur again through late Tuesday Night when rain will begin spreading back into the area ahead of an upper low. This will be the third round of expected rainfall. The upper low will track over the region Wednesday Night into Thursday morning. This will keep rain chances ongoing through Thursday morning before tapering off from west to east. Overall, total rainfall amounts have dropped from previous forecasts. However, localized heavy rainfall will be possible with any of the convection over the next 2 days. In addition, up to 3 inches of rain could fall across North Mississippi with the current track of the upper low. Low lying and poorly drained areas could flood as well as small creeks and streams. Cooler temperatures are expected on Friday behind a reinforcing cold front that will move through the Mid-South Thursday Night. The front is expected to come through the area dry. Temperatures will begin to modify next weekend as an upper ridge builds over the area. Warmer and dry weather is expected. KRM && .AVIATION... /00z TAFs/ Scattered showers and thunderstorms are moving across the Mid- South this evening, mainly affecting areas north of I-40. We do anticipate an expansion of the precipitation area, with elevated convection possible into the early morning hours. Ceilings will gradually decrease tonight and are likely to fall to MVFR by 08z in most areas. There remains a potential for IFR ceilings early Monday morning as well, but cloud bases will slowly improve during the mid/late morning hours. Rain chances continue on Monday, but we do expect a general lull in the heavier rain and thunderstorms. Thus, only VCSH was carried for Monday. Southerly winds will persist through the TAF period, gusty to around 18-20 kts at times tonight. The low-level jet will be a player again tonight, resulting in low-level wind shear from mid- evening through roughly 9-10z. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 218 PM CST Sun Mar 1 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-022230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 218 PM CST Sun Mar 1 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight A few strong to severe thunderstorms will be possible tonight, mainly along and west of the Mississippi River. Large hail and locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe thunderstorms will be possible Monday night across the entire Mid-South. Large hail, damaging winds and locally heavy rainfall will be possible. Up to 3 inches of rain through Thursday morning may cause flooding of low lying and poorly drained areas across north Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Monday night.
Special Weather Statement
National Weather Service Memphis TN
521 PM CST Sun Mar 1 2020
ARZ018-026-027-020000-
Poinsett AR-Greene AR-Craighead AR-
521 PM CST Sun Mar 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CST
FOR...
Northwestern Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 520 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Grubbs, or 11 miles east of Newport, moving
northeast at 40 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northwestern Poinsett...south central Greene and Craighead
Counties should monitor this storm closely.
LAT...LON 3580 9104 3588 9089 3588 9087 3590 9087
3606 9059 3583 9041 3556 9104
TIME...MOT...LOC 2320Z 238DEG 33KT 3568 9104The Memphis radar (KNQA), 93 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
3 hail. Local standard time, as filed.
Nickel size hail fell throughout Jonesboro.
Quarter to golfball size hail fell in the Leachville area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880381, 880387, 880392.